Commonly Used Brand Name(s):
Anolor 300, Dolgic LQ, Esgic, Esgic-Plus, Ezol, Fioricet, Geone, Margesic, Medigesic, Nonbac, Pacaps, Repan
Therapeutic Classifications: Butalbital/Acetaminophen Combination
Pharmacologic Classifications: Barbiturate
What is Fioricet ?
Fioricet contains a combination of acetaminophen, butalbital, and caffeine. Acetaminophen is a pain reliever and fever reducer. Butalbital is in a group of drugs called barbiturates. It relaxes muscle contractions involved in a tension headache. Caffeine is a central nervous system stimulant. It relaxes muscle contractions in blood vessels to improve blood flow.
Fioricet is used to treat tension headaches that are caused by muscle contractions.
Fioricet® (Butalbital, Acetaminophen, and Caffeine Tablets USP) is supplied in tablet form for oral administration.
Each tablet contains the following active ingredients:
butalbital USP . . . . . . . . . . . .50 mg
acetaminophen USP . . . . . . 325 mg
caffeine USP . . . . . . . . . . . . .40 mg
Butalbital has generalized depressant effect on central nervous system and, in very high doses, has peripheral effects. Acetaminophen has analgesic and antipyretic effects mediated by a metabolite which acts at cannabinoid receptors, contrary to popular belief it is not an antiinflammatory at safe levels (it becomes toxic at doses above 1,000mg per dose and/or 3,000mg per day). Caffeine is thought to produce constriction of cerebral blood vessels and serves to counteract the sedative effect of butalbital.
Butalbital has a half-life of about 35 hours. Acetaminophen has a half-life of about 1.25 to 3 hours, but may be increased by liver damage and after an overdose. Caffeine has a half-life of about 5 to 7 hours.
How to use Fioricet ?
Take this medication by mouth with or without food as directed by your doctor, usually every 4 hours as needed.
If you are using the liquid form of this medication, carefully measure the dose using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose.
The dosage is based on your medical condition, age, and response to treatment. This medication works best if it is used as the first signs of a headache occur. If you wait until the headache has worsened, the medication may not work as well.
If you suddenly stop using this medication, you may have withdrawal symptoms (such as nausea/vomiting, mental/mood changes, seizures). To help prevent withdrawal, your doctor may lower your dose slowly. Withdrawal is more likely if you have used this medication for a long time or in high doses. Tell your doctor or pharmacist right away if you have withdrawal.
Though it helps many people, this medication may sometimes cause addiction. This risk may be higher if you have a substance use disorder (such as overuse of or addiction to drugs/alcohol). Take this medication exactly as prescribed to lower the risk of addiction. Ask your doctor or pharmacist for more details.
Tell your doctor if you notice increased use of this medication, a worsening of headaches, an increase in the number of headaches, the medication not working as well, or use of this medication for more than 2 headache episodes a week. Do not take more than recommended. Your doctor may need to change your medication and/or add a separate medication to prevent the headaches.
Butalbital, acetaminophen, and caffeine combination is used to relieve symptoms of tension (or muscle contraction) headaches.
Butalbital belongs to the group of medicines called barbiturates. Barbiturates act in the central nervous system (CNS) to produce their effects.
Acetaminophen is used to relieve pain and reduce fever in patients. It does not become habit-forming when taken for a long time. But acetaminophen may cause other unwanted effects when taken in large doses, including liver damage.
When butalbital is used for a long time, it may become habit-forming, causing mental or physical dependence. However, people who have continuing pain should not let the fear of dependence keep them from using narcotics to relieve their pain. Physical dependence may lead to withdrawal side effects if treatment is stopped suddenly. However, severe withdrawal side effects can usually be prevented by gradually reducing the dose over a period of time before treatment is stopped completely.
Caffeine is a CNS stimulant that is used with pain relievers to increase their effect. It has also been used for migraine headaches. However, caffeine can also cause physical dependence when it is used for a long time. This may lead to withdrawal (rebound) headaches when you stop taking it.
This medicine is available only with your doctor’s prescription.
Before taking this medication, tell your doctor or pharmacist if you are allergic to acetaminophen, caffeine, or butalbital; or to other barbiturates (such as phenobarbital) or xanthine derivatives (such as theophylline); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.
Before using this medication, tell your doctor or pharmacist your medical history, especially of: severe breathing problems (such as bronchopneumonia), a certain enzyme disorder (porphyria), liver disease, kidney disease, personal or family history of a substance use disorder (such as overuse of or addiction to drugs/alcohol), mental/mood disorders, abdominal/stomach problems (such as stomach ulcer).
This drug may make you dizzy or drowsy. Alcohol or marijuana (cannabis) can make you more dizzy or drowsy. Do not drive, use machinery, or do anything that needs alertness until you can do it safely. Avoid alcoholic beverages. Talk to your doctor if you are using marijuana (cannabis).
Liquid products may contain alcohol, sugar and/or aspartame. Caution is advised if you have diabetes, alcohol dependence, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.
Before having surgery or certain medical procedures (such as a heart stress test or a procedure to restore a normal heart rhythm if you have an unusually fast heartbeat), tell your doctor or dentist that you use this medication and about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).
Older adults may be more sensitive to the side effects of this drug, especially drowsiness and trouble falling asleep. These side effects can increase the risk of falling.
During pregnancy, this medication should be used only when clearly needed. Using it for long periods or in high doses near the expected delivery date is not recommended because of possible harm to the unborn baby. Discuss the risks and benefits with your doctor. Infants born to mothers who have used this medication for an extended time may have withdrawal symptoms such as irritability, abnormal/persistent crying, vomiting, seizures, or diarrhea. Tell your doctor right away if you notice any of these symptoms in your newborn.
This drug passes into breast milk and could have undesirable effects on a nursing infant. Consult your doctor before breast-feeding.
What to Avoid
This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.
Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
While you are taking this medication, avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor’s advice.
Fioricet side effects
Get emergency medical help if you have signs of an allergic reaction to Fioricet: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.
Stop using this medicine and call your doctor at once if you have:
- confusion, seizure (convulsions);
- shortness of breath;
- a light-headed feeling, like you might pass out; or
- nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).
Common Fioricet side effects may include:
- drowsiness, dizziness;
- feeling anxious or restless;
- drunk feeling; or
- sleep problems (insomnia).
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor’s approval.
Some products that may interact with this drug include: darunavir, sodium oxybate, drugs affecting liver enzymes that remove this medication from your body (such as macrolide antibiotics including erythromycin, cimetidine, disulfiram, valproic acid, fluvoxamine, MAO inhibitors including isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, safinamide, selegiline, tranylcypromine), isoniazid, lithium, phenothiazines (such as chlorpromazine).
This drug can speed up the removal of other drugs from your body by affecting certain liver enzymes. These affected drugs include “blood thinners” (such as warfarin), doxycycline, estrogen, felodipine, quinidine, theophylline, certain beta blockers such as metoprolol, corticosteroids such as prednisone.
Tell your doctor or pharmacist if you are taking other products that cause drowsiness such as opioid pain or cough relievers (such as codeine, hydrocodone), alcohol, marijuana (cannabis), other drugs for sleep or anxiety (such as alprazolam, lorazepam, zolpidem), muscle relaxants (such as carisoprodol, cyclobenzaprine), or antihistamines (such as cetirizine, diphenhydramine).
Check the labels on all your medicines (such as allergy or cough-and-cold products) because they may contain caffeine or ingredients that cause drowsiness. Also keep in mind that certain beverages (such as coffee, colas, tea, energy drinks) contain caffeine. Ask your pharmacist about using those products safely.
This medication may decrease the effectiveness of hormonal birth control such as pills, patch, or ring. This could cause pregnancy. Discuss with your doctor or pharmacist if you should use additional reliable birth control methods while using this medication. Also tell your doctor if you have any new spotting or breakthrough bleeding, because these may be signs that your birth control is not working well.
This medication may interfere with certain medical/laboratory tests, possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.